MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTHXSFT0408
Medical Device Problem Codes Stretched (1601); Failure to Advance (2524); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 07/11/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure using penumbra smart coils (smart coils).During the procedure, the physician experienced resistance and the smart coil would not advance past the distal end of the introducer sheath; therefore, it was removed.It was also reported that the smart coil was observed to be stretched upon removal from the introducer sheath outside of the patient.The procedure was completed using new smart coils.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The pusher assembly was kinked approximately 107.0 cm from the proximal end.The introducer sheath was loaded backwards onto the smart coil.The embolization coil was intact with the pusher assembly distal detachment tip (ddt).Offset and compressed coil winds were present along the embolization coil.Conclusions: evaluation of the returned smart coil revealed compressed and offset coil winds were present on the proximal end of the embolization coil.If the introducer sheath is not properly aligned within the hub prior to advancement, resistance may be experience.If the smart coil is forcefully advanced against this resistance, damage such as compressed and offset coils winds may occur.During functional testing, the offset coil winds contributed to resistance when advancing through the sheath and the inability to advance into a demonstration microcatheter.Further evaluation revealed a pusher assembly kink.This damage was likely also a result of advancing the device against resistance.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8879645
Report Number3005168196-2019-01550
Device Sequence Number227475
Product Code HCG
UDI-Device Identifier00814548015828
UDI-Public00814548015828
Combination Product (Y/N)Y
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/12/2019
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/09/2022
Device Catalogue Number400SMTHXSFT0408
Device Lot NumberF73640
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/13/2019
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 07/12/2019
Supplement Date Received by Manufacturer09/27/2019
Initial Report FDA Received Date08/09/2019
Supplement Report FDA Received Date10/16/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age57 YR
Date Report Sent to FDA01/01/2005